Open Access Repository

Instability of a dense seepage layer on a sloping boundary

Forbes, LK ORCID: 0000-0002-9135-3594, Walters, SJ ORCID: 0000-0002-4480-767X and Farrow, DE 2020 , 'Instability of a dense seepage layer on a sloping boundary' , Journal of Fluid Mechanics, vol. 886 , pp. 1-34 , doi:

137090 - Instab...pdf | Download (1MB)

| Preview


When open-cut mines are eventually abandoned, they leave a large hole with sloping sides. The hole fills with rain water, and there is also contaminated run-off from surrounding land, that moves through the rock and eventually through the sloping sides of the abandoned mine. This paper considers a two-dimensional unsteady model motivated by this leaching flow through the rock and into the rain-water reservoir. The stability of the interface between the two fluids is analysed in the inviscid limit. A viscous Boussinesq model is also presented, and a closed-form solution is presented to this problem, after it has been linearized in a manner consistent with Boussinesq theory. That solution suggests that the interfacial zone is effectively neutrally stable as it evolves in time. However, an asymptotic theory in the interfacial region shows the interface to be unstable. In addition, the nonlinear Boussinesq model is solved using a spectral method. Interfacial travelling waves and roll-up are observed and discussed, and compared against the predictions of asymptotic Boussinesq theory.

Item Type: Article
Authors/Creators:Forbes, LK and Walters, SJ and Farrow, DE
Keywords: buoyancy-driven instability, internal waves, computational methods
Journal or Publication Title: Journal of Fluid Mechanics
Publisher: Cambridge Univ Press
ISSN: 0022-1120
DOI / ID Number:
Copyright Information:

Copyright The Author(s), 2020.

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page